Hail, Tyler
- When
- April 9, 5:46 PM CST
- Where
- Tyler County, Doucette
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.820, -94.430
The emergency manager passed along a report of golf ball sized hail.
A strong upper low forced a round of severe thunderstorms across the region. Flooding, high wind gusts, hail, and tornadoes occurred in Southeast Texas as a result of this system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A strong upper low forced a round of severe thunderstorms across the region. Flooding, high wind gusts, hail, and tornadoes occurred in Southeast Texas as a result of this system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 9, 5:36 PM CST, 10 minutes earlier.
Area Forecast Discussion
National Weather Service Lake Charles LA
636 PM CDT Tue Apr 9 2024
...New AVIATION...
.SHORT TERM...
(Tonight through Thursday night)
Issued at 337 PM CDT Tue Apr 9 2024
A very active scenario is anticipated tonight through Wednesday
as a strong storm system moves across the region.
After a morning of very gusty winds along the I-10 corridor south
of a weak boundary winds have calmed to under 20kts. Beaumont and
Lake Charles were both gusting over 45kts for a short period while
locations such as DeRidder were under 10. The wind adv has been
cancelled early.
A cold front is roughly stretching from SW Texas across Northern
Arkansas to the Great Lakes this afternoon with a warm and humid
air mass in place toward the Gulf Coast. A vigorous upper low is
near El Paso with upper divergence well ahead of the system
providing support for convection in East TX. A surface low is also
noted south of the TX Hill Country.
Through this evening convection over East TX will continue
east with some potentially moving into the local region. SVR WX
is not out of the question with this initial round, however
early tomorrow is the main show.
Wednesday morning aforementioned upper low and surface low will
continue east with best dynamics moving into SE TX and LA. Another
round of convection is expected to develop. Ample cape, low lvl
moisture, and srh will combined to produce a threat of all modes
of SVR WX including excessive rainfall. Guidance indicates a QLCS
with individual cells ahead of the line developing early Wed and
sweeping through the region by afternoon. Areas most likely to be
impacted are locations north of I-10 and generally east of the
Sabine, however the whole region has a risk of severe wx.
Training of cells is most likely across the lakes through Cen LA
with a flood watch already in effect. 2-6 inches will be possible
with localized higher amounts. Lesser amounts are anticipated
closer the I-10 corridor to the coast.
Gusty south to southeast winds are expected ahead of the squall
line with tides running 1 to 2 feet above MHHW at high tide. A
coastal flood adv has been issued for the coastal areas. The tide
lvls may still be running high at the time of the 2nd high tide in
the afternoon across south central LA.
High pressure will build in behind the cold front Wednesday night
into Thursday with gusty northwest winds expected.
&&
.LONG TERM...
(Friday through next Monday)
Issued at 337 PM CDT Tue Apr 9 2024
High pressure will move across the region Friday then shift east
of the area for the weekend. While cool and slightly below normal
temperatures may occur Friday morning, warming and moistening is
expected as the ridge departs and the onshore flow resumes.
&&
.AVIATION...
(00Z TAFS)
Issued at 631 PM CDT Tue Apr 9 2024
A messy weather pattern bringing all modes of hazards (wind/low
ceilings/reduced vis/etc.) will persist through the forecast
period, with conditions improving through the later half of
tomorrow. For tonight, mainly scattered showers with a few
thunderstorms are expected, with both showers and thunderstorms
likely continuing to cause some reductions in VIS overnight. MVFR
to IFR ceilings and occasional gusts will continue as well. Early
tomorrow prior to sunrise a squall line will take shape to our
west and eject west to east across the region. This will result in
several hours of heavy rain, strong gusty winds, low ceilings,
reduced VIS, as well as the potential for hail and tornadoes.
Conditions will improve west to east through the afternoon and
evening hours.
17
&&
.MARINE...
Issued at 337 PM CDT Tue Apr 9 2024
A tight pressure gradient will continue to produce moderate to
strong south/southeast winds into Wednesday ahead of line of
thunderstorms that will sweep through during the morning and
afternoon. High pressure will build in Wednesday night into
Thursday with strong offshore winds expected. Light winds are
anticipated by Friday as high pressure moves overhead then to the
east of the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 64 80 53 74 / 90 90 10 0
LCH 69 80 56 76 / 80 80 0 0
LFT 72 81 59 76 / 60 90 0 0
BPT 69 82 55 78 / 90 60 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Wednesday evening for LAZ027>033.
Wind Advisory from 6 AM to 7 PM CDT Wednesday for LAZ033-044-045-
055-073-074-141>143-152>154-241>243-252>254.
Coastal Flood Advisory from 3 AM to 2 PM CDT Wednesday for
LAZ073-074.
Coastal Flood Advisory from 3 AM to 7 PM CDT Wednesday for
LAZ252>254.
TX...Flood Watch through Wednesday evening for TXZ180-259-260.
Wind Advisory from 6 AM to 7 PM CDT Wednesday for TXZ515-516-615-
616.
Coastal Flood Advisory from 3 AM to 2 PM CDT Wednesday for
TXZ615.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ430-432-
435-436.
Small Craft Advisory from 7 AM to 4 PM CDT Wednesday for GMZ430-
432-435-436.
Small Craft Advisory until 7 AM CDT Thursday for GMZ450-452-455-
470-472-475.
&&
SHORT TERM...05
LONG TERM....05
AVIATION...17Special Weather Statement
National Weather Service Lake Charles LA
639 PM CDT Tue Apr 9 2024
TXZ180-259-100030-
Northern Jasper TX-Tyler TX-
639 PM CDT Tue Apr 9 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TYLER AND
NORTHWESTERN JASPER COUNTIES THROUGH 730 PM CDT...
At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodville, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Woodville, Colmesneil, and Rockland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3105 9439 3108 9424 3096 9410 3069 9445
3080 9457
TIME...MOT...LOC 2339Z 214DEG 25KT 3082 9444
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RuaThe Lake Charles radar (KLCH), 140 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
6 flash flood, 4 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
The emergency manager passed along a report of golf ball sized hail.
Over one foot of rain occurred around the Kirbyville area in a short period of time. Several feet of flood water inundated numerous homes. The local fire department conducted several high water rescues.
Little Pine Island Bayou near Thicket overtopped its banks flooding nearby roadways.
Deputy reports around Trout Creek indicated 4 to 5 inches of water over area roads.
Severe thunderstorm wind gusts knocked down a tree into phone and internet cables.
A tree was downed onto powerlines on Old Evadale road in Silsbee.
Several trees were uprooted in the Vidor area.
A NWS storm survey revealed that an EF-2 tornado impacted areas of Port Arthur. The tornado began near the intersection of 17th Street and Savannah Ave southeast of Motiva. The tornado path traveled east, peaking out near the Progressive Missionary Baptist Church where a large portion of the masonry walls collapsed. Another home near 11th Street and Orange Ave had the roof completely removed and some walls collapsed. Home and tree damage was extensive across these neighborhoods in Port Arthur. The path continued across Rose Hill Park and onto Pleasure Island. The tornado likely continued into Sabine Lake. Maximum estimated winds were 120 mph.
Broadcast media relayed reports of minor damage to commercial buildings along with power poles and lines downed.
Numerous roads were closed due to high water across Tyler County including FM 1012, 1745, 92, 1943, and 2827 and Highways 69 and 190.
Numerous roads were closed across Jasper County including portions of Highway 96 and FM 1747, 1004, and 777. Water was greater than 2 feet deep on Highway 96.
Highways 87 and 190 and FM 1414 closed in Newton due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173692, 1173721, 1173711, 1173713, 1173700, 1173701, 1173698, 1173699, 1173696, 1173978, 1173982, 1173986.